Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 27, NWS Topeka, KS

June 11, 2022Lyon County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 11, 2022, 9:00 PM CDT for Lyon County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2022, 9:00 PM CDT (02:00 UTC)
Expired
Jun 11, 2022, 9:30 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lyon County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3000 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
1.0
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted.

285 
WFUS53 KTOP 120200
TORTOP
KSC111-120230-
/O.NEW.KTOP.TO.W.0027.220612T0200Z-220612T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
900 PM CDT Sat Jun 11 2022

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southwestern Lyon County in east central Kansas...

* Until 930 PM CDT.
    
* At 900 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles east of Cottonwood Falls, moving south at 20
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Lyon County.

This includes Kansas Turnpike between mile markers 116 and 121.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3837 9636 3838 9635 3838 9631 3817 9619
      3817 9636
TIME...MOT...LOC 0200Z 347DEG 18KT 3833 9637 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Reese
2 follow-up statements
131 
WWUS53 KTOP 120219
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
919 PM CDT Sat Jun 11 2022

KSC111-120230-
/O.CON.KTOP.TO.W.0027.000000T0000Z-220612T0230Z/
Lyon-
919 PM CDT Sat Jun 11 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN LYON COUNTY...
    
At 918 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Olpe, moving south at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Lyon County.

This includes Kansas Turnpike near mile marker 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3829 9636 3830 9626 3829 9626 3817 9624
      3817 9636
TIME...MOT...LOC 0218Z 347DEG 18KT 3824 9634 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Reese
792 
WWUS53 KTOP 120228
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
928 PM CDT Sat Jun 11 2022

KSC111-120238-
/O.EXP.KTOP.TO.W.0027.000000T0000Z-220612T0230Z/
Lyon-
928 PM CDT Sat Jun 11 2022

...THE TORNADO WARNING FOR SOUTHWESTERN LYON COUNTY WILL EXPIRE AT
930 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3829 9636 3830 9626 3829 9626 3817 9624
      3817 9636
TIME...MOT...LOC 0228Z 347DEG 18KT 3820 9633 

$$

Reese

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:38 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 11, 6:38 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Sat Jun 11 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 238 PM CDT Sat Jun 11 2022

Key messages:

1.  Severe weather is possible mainly over far northeastern and east
central Kansas this evening.

2.  The heat ramps up Sunday afternoon with heat indices from 105-
110 degrees. A Heat Advisory has been issued.

3.  Heat concerns continue through mid next week with several days
of heat indices around 100 degrees.

Highly conditional, yet potentially high impact setup for severe
weather this afternoon, particularly over far northeast and east
central Kansas. Temps this afternoon have quickly climbed into the
low 90s while dewpoints have peaked into the low 70s. A weak sfc
boundary from southeast NE into northern MO has been the source for
a few elevated, non-severe cells shifting into northeast KS this
afternoon. Cloud bases are pretty high around 10-12 kft and are
tapping into some of the instability, however given the strong EML
holding on, have not grown to severe limits. A few of the HREF
members hinted at this scenario of weak showers and isolated thunder
continuing to impact far northeast Kansas for the next 1-2 hours
before the severe convection develops along the front further to the
northwest in NE and IA from 21-23Z.  As these storms move south and
southeastward, EML weakens as sfc CAPE climbs over 5000 J/KG by
early evening. Forecast soundings over far northeast into east
central KS depict ample effective bulk shear over 50 kts while
clockwise curved hodographs within 0-3 KM are conducive for all
hazards as a possibility. If the cells are discrete supercells,
tornado concerns increase given the environment, however it appears
more likely updrafts merge into a cluster or line tracking southward
over MO, clipping far eastern KS after 23Z. Very large hail and
damaging wind gusts around 70 mph are the more likely hazards with
these storms. Convection exits the CWA around 05Z as the frontal
boundary settles near the KS/NE border.

Lingering cloud cover and ample moisture warms overnight lows to the
middle 70s, priming Sunday for an even hotter afternoon as sfc
moisture pools along and just north of the weak boundary bisecting
the CWA. Models are in general consensus for middle to potentially
upper 70s while highs are progged in the middle 90s, resulting in
heat indices from 105 to 110 degrees.  A Heat Advisory has been
issued for the entire forecast area through 9 PM.

The passing upper ridge across the central CONUS gives way to an
southwest flow pattern and thunderstorm complex developing off the
high plains Sunday. Latest model runs are trending slower with this
system and further north, perhaps only impacting north central KS
late Sunday evening.

The excessive heat continues through Wednesday as the upper ridge
amplifies in response to a developing low pressure system over the
Pacific Northwest.  Fortunately low levels are more mixed with wind
gusts in the afternoon, alleviating heat indices slightly between
100 and 105 degrees each afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Jun 11 2022

Expecting storms near the KS/NE border to continue to push SSE
toward terminals over the next few hours. Still some uncertainty
in how these storms will evolve, so may need to amend TAFs as
storms approach. Strong wind gusts are expected with storms
although large hail and a tornado is also possible. Storms move
through fairly quickly with VFR conditions returning by 05-06z
through the remainder of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 9 PM CDT Sunday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...22
AVIATION...Flanagan
Hazardous weather outlook, Jun 11, 2:48 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
248 PM CDT Sat Jun 11 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-122000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
248 PM CDT Sat Jun 11 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Thunderstorms are possible across the entire outlook area this
evening with the highest chance for severe storms being along and
east of a line from Marysville to Topeka to Ottawa. Main hazards
would be very large hail, and damaging wind gusts. A tornado or
two cannot be ruled out, especially if storms that develop are
discreet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices from 105 to 110 degrees are expected Sunday afternoon
for the entire outlook area.  A Heat Advisory is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jun 11, 7:57 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     1 ENE GRANDVIEW PLAZA   39.03N 96.77W
06/11/2022  M68 MPH          GEARY              KS   AWOS

            AWOS STATION KFRI FT RILEY MARSHAL.

&&

MF
Local storm report, Jun 11, 8:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 SE MILFORD            39.16N 96.89W
06/11/2022  E1.00 INCH       GEARY              KS   EMERGENCY MNGR

&&

MF
Local storm report, Jun 11, 8:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
809 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             5 SSE MILFORD           39.11N 96.88W
06/11/2022  E1.00 INCH       GEARY              KS   TRAINED SPOTTER

&&
Local storm report, Jun 11, 8:16 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     BLUE RAPIDS             39.68N 96.66W
06/11/2022                   MARSHALL           KS   PUBLIC

            DELAYED REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&

MF
Local storm report, Jun 11, 8:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 SSW WATERVILLE        39.68N 96.75W
06/11/2022                   MARSHALL           KS   BROADCAST MEDIA

            HIGHWAY 77 CLOSED WEST OF BLUE RAPIDS DUE TO
            POWER LINES DOWN ALONG THE ROAD.

&&

MF
Local storm report, Jun 11, 8:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     1 N MANHATTAN           39.20N 96.57W
06/11/2022                   RILEY              KS   PUBLIC

            SOCIAL MEDIA PICTURE SHOWING DAMAGE TO THE
            CHI OMEGA, KAPPA ALPHA CHAPTER BUILDING IN
            MANHATTAN. TIME ESTIMATED FROM RADAR.
            UNKNOWN IF STRAIGHT-LINE WINDS OR TORNADO.

&&

MF

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:04 PM CDTTornado WarningTOPGeary, Pottawatomie, Riley, Wabaunsee26 min
Jun 11, 7:09 PM CDTSevere Thunderstorm WarningTOPClay, Washington51 min
Jun 11, 7:26 PM CDTTornado WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee34 min
Jun 11, 7:39 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee51 min
Jun 11, 7:42 PM CDTSevere Thunderstorm WarningTOPClay33 min
Jun 11, 7:53 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley37 min
Jun 11, 8:29 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPLyon, Morris, Wabaunsee46 min
Jun 11, 8:52 PM CDTSevere Thunderstorm WarningTOPLyon38 min
Jun 11, 9:38 PM CDTSpecial Weather StatementTOPLyon37 min
Jun 12, 8:12 AM CDTSevere Thunderstorm WarningTOPMarshall33 min
Jun 12, 8:40 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha35 min
Jun 12, 9:10 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha35 min
Jun 12, 9:30 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson30 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.